Date: 28 November, 2019 – 01 December, 2019
Venue: FARS Hotel & Resorts, Dhaka, Bangladesh.
Number of Participants: 57
Percentage of IEEE Members among participants: 68.42%
Percentage of IEEE Members among participants: 45.60%
IEEE SPS BUET Student Branch Chapter along with IEEE SPS Bangladesh Section Chapter, IEEE Bangladesh Section and IEEE BUET Student Branch successfully arranged IEEE SPS Winter School 2019 on Multimodal Signal Processing in Bangladesh (WS19MSP) . The schedule of the school spanned from November 28 to December 1, 2019 . It was collocated with 4 conferences (IEEE SPICSCON, BECITHCON, PEEIACON and RAAICON) and a symposium (International Symposium on Social Implications of Sustainable Technology) at FARS Hotel and Resorts, Dhaka, Bangladesh.
57 participants from 10 universities of Bangladesh and 1 university of India attended the Winter School. Among the registered participants, 39 were IEEE members, among whom 26 were IEEE SPS members.
The curriculum covered at the school is tabulated as follows. A completion certificate was presented to the participants who successfully completed the school based on attendance, class performance and quiz scores:
|Date||Class topic||Tutor name||Class Duration|
|Machine Learning for
|Norliza Mohd. Noor||2 hours (3:45-5:45
|IEEE RAS Hackathon||2 hours (08:30-10:30
Modelling using RF
|K. V. S. Hari||2 hours (2-4 PM)|
Multimodal Signals : Group Session
|2 hours (4:15-6:15
|30.11.19||Eye Tracking for Visual Attention Modelling and its Applications||Debashis Sen||2 hours (9:15-11:15
|IoT Platform for
|Shiva Mathapathi||2 hours (2-4 PM)|
|Signal Processing in
Communications in the
|2 hours (4:30-6:30
Case Study: Fractal
|Ricardo Armanteno||30 Minutes
|Pattern Recognition and Signal Processing
in Biomedical Applications
|2 hours (11:30AM-1
PM and 2-2:30 PM)
|Celia Shahnaz||2 hours (2:30-4:30
A total of 4 quizzes (total 75 minutes) were held testing and reviewing the lessons learned during the 4 days. 5 best performers of the quizzes were presented a “Best Performance Award” certificate at the end of the fourth day.
On the first day of the event, since 3:15 PM, the participants spoke a few sentences each introducing themselves and their motivation behind joining the school. Afterwards, at 3:45 PM, Dr. Norliza Mohd. Noor initiated the class with an introduction to machine learning. Then, she demonstrated some disease classification techniques at different modalities. She ended her session at 5:45 PM by giving an assignment regarding a public disease dataset.
On the second day, the first quiz was held at 9:15 AM. In the morning, many participants of the winter school attended IEEE RAS Hackathon after the quiz, where they formed groups of five and chose their topics.
After the keynote session and during lunch, Professor Dr. K. V. S. Hari networked with the students. After lunch, Professor Hari conducted an interactive class regarding channel modeling and drone communication from 2-4 PM. The participants were responsive to the interactive evaluations.
The final session was conducted by a group of teachers from Bangladesh University of Engineering & Technology, who discussed an introduction to multimodal signals with the participants from 4:15 to 6:15 PM. During this session, the students were divided into groups, who debated problems and ideas.
The third day of the school started at 8:50 AM with the second quiz on the topics covered on the second day. AT 9:15 AM, Dr. Debashis Sen presented a class detailing eye tracking, visual attention modeling and saliency detection. He discussed challenges and techniques till 11:15 AM. Afterwards, the participants attended keynote sessions or brainstormed their proposals for the RAS Hackathon. Some of the submissions of the RAS Hackathon were inspired from the classes of the school. After lunch, at 2 PM, Dr. Shiva Mathapathi provided an introductory class regarding IoT. He concluded his class at 4 PM with a demonstration of IoT platforms. The final class of the day was conducted by industry speaker Dr. Reduan Hasan Khan. He discussed machine-to-machine communication and smart grid with details from 4:30 PM. He connected with the participants, making the class interactive and energetic, concluding the day at 6:30 PM.
Fig: Shiva Mathapathi taking his class on the role of IoT in Multimodal Signal Processing
The fourth and final day of the school started and ended with quizzes. The school participants were also invited to a talk by Professor Ronghai Qu, distinguished lecturer, IAS, scheduled before the quiz, where some of the participants attended with volunteer assistance regarding transportation between the two venues.
The first quiz held at 10:15 AM covered the topics from the previous day and the final quiz covered the topics of the final day. A special session on Non-linear Signal Processing in Fractal Analysis of Cardiovascular Signals was taken by Dr. Ricardo Armanteno, who is a distinguished lecturer of IEEE EMB Society.
Next, Professor Dr. Shaikh Anowarul Fattah conducted a captivating class on pattern recognition, detailing the inner workings of signal processing in pattern recognition from biomedical modes. The class was divided into two sessions before and after lunch, ranging from 11:30AM to 1PM and 2-2:30 PM.
Afterwards, Professor Dr. Celia Shahnaz conducted the final class of the Winter School from 2:30-4:30 PM, precisely discussing how the motivations of multimodal emotion recognition can also be applied to other future works of the participants.
Most of the participants of the Winter School also attended IEEE SympSIST afterwards, from4:30-6:30 PM. Speakers for the symposium were Dr. Yasuhiro Soshino, Manager, International Medical Relief Department, Japanese Red Cross Kumamoto Hospital; Dr. Albert Ko, Adjunct Associate Professor, Lingnan University, Hong Kong; Dr. Shiva Mathapathi, Adjunct Professor, Sonoma State University & Santa Clara University, Co-Founder and CTO, Dew Mobility. At the end of SympSIST, the conclusionary and prize-giving event was arranged. The Chief Guest of the prize-giving ceremony was Dr. Md. Sazzad Hossain, honorable member of University Grant Commission (UGC). Special guest of the event was Dr. Ruomei Li, Chair, Women in Power Committee (WiP), IEEE Power & Energy Society (PES) China. During this event, speakers and participants provided feedback regarding their experiences during these 4 days. By the end of this session, five best performing participants were presented with certificates of honor and all participants received certificates upon successfully completing the school.